NEW YORK - The family attorney of a professional dancer is calling out the dangers of mislabeled food items after the.
It was purchased at a Stew Leonard's grocery store.
Órla Baxendale, 25, moved to New York City from the United Kingdom six years ago to pursue her professional dance dreams. On Jan. 11, she had a fatal allergic reaction to a cookie containing peanuts.
"Her death was completely, 100% preventable and avoidable. It's why packaging is so important," attorney Marijo Adimey said.
Adimey said Baxendale was performing in Connecticut where she ate a cookie purchased from a Stew Leonard's grocery store. Adimey told CBS2 Baxendale's friends said she checked the ingredients first.
"Made sure there wasn't anything in terms of peanuts on the label. There wasn't, so safely, she thought, she had a bite or two of the cookie, and within a minute started to go into anaphylactic shock," Adimey said.
Stew Leonard's grocery chain issued a recall for roughly 500 Florentine wafers sold und the store's brand name at locations in Newington and Danbury, and posted a video about the tragedy on their website.
"We're just devastated, very sad," Stew Leonard, Jr. said. "It was a holiday cookie... we bought it from an outside supplier, and unfortunately this supplier changed the recipe and started going from soy nuts to peanuts."
An attorney representing the manufacturer Cookies United told CBS New York they sent multiple emails to Stew Leonard's alerting employees about the change in ingredients.
The company said in July 2023 they sent Stew Leonard's an updated label, adding the word peanuts. They said in a statement "This product is sold under the Stew Leonard's brand and repackaged at their facilities. The incorrect label was created by, and applied to, their product by Stew Leonard's."
The family attorney said Baxendale was very cautious and did everything right.
"She carried EpiPens wherever she went," Adimey said.
CBS New York medical contributor Dr. Nidhi Kumar said in some cases even an EpiPen can't prevent anaphylactic shock.
"For people who have very severe allergies, they may need multiple doses," Kumar said. "With anaphylaxis, our blood vessels dilate, so what an EpiPen is doing it counteracts having your blood vessels constrict."
Tributes to Baxendale have poured in on social media, including from her brother, who wrote "You truly lived your dreams in New York... . Your graceful moves on the dancefloor will remain in our hearts.
Family members added it is incomprehensible that allergies can still take lives in 2024, and hope more people will learn about anaphylaxis to help save someone's life one day.